Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 91, NWS Jackson, KY

July 4, 1997Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 4, 1997, 5:58 PM EDT for Whitley County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 1997, 5:58 PM EDT (21:58 UTC)
Expired
Jul 4, 1997, 6:30 PM EDT
In force
32 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-403 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 042158 RRA
SVRJKL
KYC235-042230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
558 PM EDT FRI JUL 4 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL KENTUCKY

   ...WHITLEY
 
A SEVERE THUNDERSTORM WITH DAMAGING WINDS UP TO 60 MPH WILL AFFECT THE
TOWNS OF WILLIAMSBURG...WOFFORD AND GOLDBUG THROUGH 630 PM EDT. THE
STORM WAS 8 MILES WEST OF WILLIAMSBURG OR 30 MILES SOUTHEAST OF
SOMERSET AT 555 PM EDT.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:44 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 2:44 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT FRI JUL 4 1997

SUBTROPICAL RIDGE ACROSS THE DIXIE STATES PROVIDED AMPLE SUNSHINE
ACROSS SE KY TODAY WHILE WEAK LOW PRESSURE TRACKED FROM MEM TO BNA
KEEPING THE SURFACE FRONTAL BOUNDARY S OF HIGHWAY 40. 18Z TEMPERATURES
WERE IN THE UPPER 70S NW TOWARD DANVILLE AND MT STERLING WHERE SKIES
HAD BECOME MOSTLY CLOUDY...WITH MID 80S SE NEAR THE VA/TN BORDERS.
DEWPOINTS RANGED FROM THE LOWER 60S NW OF JKL TO AROUND 70 NEAR THE
TN/VA BORDER. WNW WINDS 5 TO 15 MPH AND GUSTY ADVECTING IN
DRYER/COOLER AIR AROUND 1024 HIGH OVER NE/KS.

A BROKEN W-E LINE OF STRONG THUNDERSTORMS DEVELOPED IN SC KY FROM
CAMBELLSVILLE TO BWG SLIDING ESE. THESE DEVELOPED IN MORE UNSTABLE AIR
MASS/DEEPER MOISTURE FIELD AND WILL AFFECT AREAS ALONG AND S OF
HIGHWAY 80/CUMBERLAND AND DANIEL BOONE PARKWAYS THIS EVENING. WOULD GO
CHANCE POPS THIS EVENING HERE WHILE SLIGHT CHANCE UNTIL SUNSET N OF
JKL TOWARD I-64 TONIGHT WHERE ATMOSHPERE STABLIZING WITH LIFTED
INDICES RISING ABOVE ZERO.

MOSTLY CLOUDY OVERALL TONIGHT WITH PATCHY VALLEY FOG DEVELOPING IN THE
MOUNTAINS AFTER MIDNIGHT AS WINDS BECOME LIGHT NORTH AND SOME CLEARING
TAKES PLACE FROM THE NW TOWARD DAWN. SIMILAR GUIDANCE LOWS ACCEPTED
WITH MID 50S NW TOWARD LEX AND AROUND 60 SE NEAR THE VA BORDER. RECORD
LOW OF 56 AT JKL ON THE 5TH SHOULD STAND INTACT.

HIGH PRESSURE OVER THE CENTRAL PLAINS WEAKENS A BIT AS THE MODELS TAKE
IT INTO SC MO BY 12Z THEN REMAINS ACROSS KY/TN SAT/SUN. MOSTLY SUNNY
SKIES ANTICIPATED WITH MEAN RH OF 30 TO 40 PERCENT. MOST SCATTERED
CUMULUS CLOUDS TO DEVELOP N BY I-64 AND ALONG THE MOUNTAINOUS VA
BORDER. GUIDANCE HIGHS OF 75 TO 80 ACCEPTED...THE COOLER READINGS
FOCUSED NW TOWARD LEX.

CLEAR SKIES AHEAD SATURDAY NIGHT ALONG WITH NEAR CALM WINDS. SHOULD
SEE MORE WIDESPREAD VALLEY FOG OVERIGHT...LOCALLY DENSE NEAR RIVERS.
LOWS SHOULD SLIP INTO THE MIDDLE 50S ACROSS EASTERN KY.

MODIFICATION OF THE CANADIAN AIR MASS SUN WILL BUMP HIGHS UP A COUPLE
DEGREES INTO THE LOWER 80S ESPECIALLY IN THE CUMBERLAND VALLEY WHERE
THICKNESSES AND H85 TEMPERAUTURES ARE HIGHER. SHORT WAVE MOVING ACROSS
THE GREAT LAKES TO KEEP ITS WEATHER N OF THE OHIO SO ANOTHER MOSTLY
SUNNY DAY AHEAD FOR THE BLUEGRASS STATE.

JKL  58/77/56/80  300-
LOZ  59/79/54/82  4000

HUETTL

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.